Excessive Heat, Craig
- When
- August 1, 11:00 AM CST to 8:00 PM CST
- Where
- Craig forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.762, -95.208 (the zone’s center; the record gives no point)
A ridge of high pressure in the middle and upper atmosphere redeveloped over the south central United States during late July and continued into early August. Unseasonably hot afternoon temperatures reaching the mid 90s to near 100 degrees, combined with unseasonably high humidity, resulted in heat index values in the 110 to 115 degree range across much of eastern Oklahoma from July 29th through…
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A ridge of high pressure in the middle and upper atmosphere redeveloped over the south central United States during late July and continued into early August. Unseasonably hot afternoon temperatures reaching the mid 90s to near 100 degrees, combined with unseasonably high humidity, resulted in heat index values in the 110 to 115 degree range across much of eastern Oklahoma from July 29th through August 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 1, 9:24 AM CST, 1 hour 36 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1024 AM CDT Thu Aug 1 2024
...New SHORT TERM...
.SHORT TERM...
(The rest of today )
Issued at 1006 AM CDT Thu Aug 1 2024
The effects of the outflow boundary that slipped into portions of
northeast Oklahoma this morning have all but vanished with
southerly winds and dewpoints returned above 70F north of
Interstate 44. As a result, expect afternoon Heat Index values to
again climb to or above 110F across northern tier counties in
Oklahoma so upgraded the Heat Advisory there to an Excessive Heat
Warning. Otherwise, we will be watching the progress of the
baroclinic zone to our northwest this afternoon as it slides into
the area late in the day. Any showers that can manage to pop ahead
or along the boundary look to remain very limited so have kept
rain chances below 15% today.
&&
.LONG TERM...
(Tonight through Wednesday)
Issued at 414 AM CDT Thu Aug 1 2024
The weak frontal boundary moving into the region late
afternoon/early evening combined with max heating and instability
will create the potential for isolated to scattered
showers/storms across Northeast Oklahoma into Northwest Arkansas.
Moderately steep lapse rates and deeply layer shear around 30KT
could allow for a few storms to become strong to marginally
severe. The main severe threat will be locally strong/damaging
wind gusts with a secondary threat of hail. The limited strong to
marginally severe potential should continue through mid evening
and then weaken with the loss of daytime heating and weakening
instability.
A slight chance of showers and storms will continue overnight with
the movement of the frontal boundary. Again the greater potential
is forecast over Northeast/East Central Oklahoma into Northwest
Arkansas. The boundary is progged to be near Interstate 40 by 12z
Friday and then exit Southeast Oklahoma Friday late afternoon.
There remains some uncertainty with precip potential/coverage
after 12z and for now will hold onto PoPs just below mentionable
criteria across Southeast Oklahoma.
The allowance of the boundary moving through the region is due to
the dome of high pressure becoming oriented more northwest to
southeast across the Western CONUS and Southern Plains today...with
a shortwave dropping southeast toward the Ohio River valley
Friday morning. With the CWA more on the east/northeast periphery
of high pressure...and behind the frontal boundary...slightly
cooler conditions are forecast Friday...with the warmest
temps/highest humidity south of the front in Southeast Oklahoma.
The slightly "cooler" conditions...compared to the past couple of
days...look to continue for the weekend with highs of mid 90s to
near 100 deg across the CWA. However...these temps look to be
short lived as the dome of high pressure expands back eastward
again for the first half of next week. Hot/humid conditions along
with southerly low level flow return to the CWA. Extended model
solutions bifurcate with the second half of next week...though do
continue to hint at another frontal boundary trying to approach
the region. As the saying goes...Will just have to wait and see.
&&
.AVIATION...
(12Z TAFS)
Issued at 618 AM CDT Thu Aug 1 2024
VFR conditions will prevail through the forecast period. Isolated
showers ongoing at this time will dissipate near or shortly after
the start of the forecast valid period. Isolated thunderstorms may
develop this evening, but the chances at any TAF site are too low
to include at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 101 77 99 72 / 10 20 0 0
FSM 100 79 100 74 / 0 20 10 0
MLC 99 77 100 72 / 0 20 10 0
BVO 101 72 97 66 / 10 10 0 0
FYV 97 74 95 68 / 10 20 0 0
BYV 97 73 94 68 / 10 20 0 0
MKO 100 76 98 71 / 10 20 10 0
MIO 99 71 95 68 / 10 10 0 0
F10 101 77 99 70 / 10 20 10 0
HHW 99 76 101 75 / 0 0 10 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ049-053-058-063-
068-069-072>076.
Excessive Heat Warning until 9 PM CDT this evening for
OKZ054>057-059>062-064>067-070-071.
AR...Heat Advisory until 9 PM CDT this evening for ARZ001-002-010-011.
Excessive Heat Warning until 9 PM CDT this evening for ARZ019-
020-029.
&&
SHORT TERM...24
LONG TERM....20
AVIATION...05Hazardous Weather Outlook National Weather Service Tulsa OK 512 AM CDT Thu Aug 1 2024 ARZ001-002-010-011-019-020-029-OKZ049-053>076-021015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 512 AM CDT Thu Aug 1 2024 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Northeast Oklahoma and Northwest Arkansas. ONSET...This Evening. DANGEROUS HEAT. RISK...Significant. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Midday. AREA AT GREATEST RISK...Northeast Oklahoma and Arkansas River Valley of Western Arkansas. DISCUSSION... Dangerous heat and humidity will continue once again today across eastern Oklahoma and northwest Arkansas with heat index values of 105 to near 115 degrees this afternoon. The higher heat index values are forecast over northeast Oklahoma into the Arkansas River valley of Western Arkansas. Expect these conditions to persist through early evening, with an improvement after sunset. A weak frontal boundary is expected to move into the region late afternoon and early evening, and become the focus for a limited shower and thunderstorm potential this evening and tonight across northeast Oklahoma and northwest Arkansas. A few of these storms could become strong to marginally severe. The primary threat is locally strong to damaging wind gusts with a secondary threat being hail. The limited severe potential will continue into late evening and then should weaken with the loss of daytime heating and weakening instability. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. FRIDAY...Dangerous Heat Potential. SATURDAY...No Hazards. SUNDAY THROUGH WEDNESDAY...Dangerous Heat Potential. EXTENDED DISCUSSION... Only a slight cool down is forecast behind the frontal boundary moving through the region Friday. Ahead of the boundary, across southeast Oklahoma, heat index values around 105 degrees are forecast. The slightly cooler conditions, though still above the seasonal average, continue for the weekend before another warming trend returns early next week. Continue to take heat precautions while outdoors. EMERGENCY MANAGEMENT PLANNING STATEMENT... Emergency managers and first responders should continue to take the necessary steps for heat-related incidents through today and prepare for additional heat-related incidents early next week. Provision of cooling stations is encouraged. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
22 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200498, 1200500, 1200501, 1200503, 1200504, 1200505, 1200506, 1200507, 1200508, 1200509, 1200511, 1200512, 1200513, 1200514, 1200515, 1200516, 1200517, 1200518, 1200519, 1200520, 1200521, 1200522.